Hail, Lea
- When
- May 6, 5:09 PM MST to 5:20 PM MST
- Where
- Lea County, 7.61 mi SE of Maljamar
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.770, -103.660
Golfball sized hail was reported on New Mexico State highway 529.
The combination of strong west winds behind the dryline and moist southeast surface flow resulted in strong storms throughout the area. Initial thunderstorm development occurred along this boundary, which was located from Carlsbad, southward through Fort Stockton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
The combination of strong west winds behind the dryline and moist southeast surface flow resulted in strong storms throughout the area. Initial thunderstorm development occurred along this boundary, which was located from Carlsbad, southward through Fort Stockton. Additional upper level atmospheric support was provided by a passing upper level disturbance. The strength of thunderstorms was increased by having a moderately unstable and high wind shear environment.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 6, 4:47 PM MST, 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT TUE MAY 6 2008
.UPDATE...
WE HAVE UPDATED THE ZFP TO REFLECT TORNADO WATCH #269 FOR THE
EASTERN PERMIAN BASIN AND THE STOCKTON PLATEAU...EFFECTIVE UNTIL
1 AM CDT.
&&
.AVIATION...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE REGION
TONIGHT. SOME WILL BE SEVERE WITH LARGE HAIL AND WIND GUSTS OVER
50 KNOTS. GUSTY SOUTH TO SOUTHEAST WINDS THIS EVENING WILL
GRADUALLY SHIFT TO THE WEST WEDNESDAY MORNING FOLLOWING THE
PASSAGE OF A PACIFIC COLD FRONT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 6 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 6 AM TO 8 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING FROM 5 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS
NP/LINCOLN NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ TO 7 PM CDT /6 PM
MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...ANDREWS...BIG BEND
AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY
AND UPPER TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN
AND HIGHWAY 54 CORRIDOR...WARD...WINKLER.
HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ TO 9 PM CDT /8 PM
MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS.
RED FLAG WARNING FROM 6 PM CDT /5 PM MDT/ TO 10 PM CDT /9 PM
MDT/ THIS EVENING FOR THE FOLLOWING ZONES...DAVIS/APACHE
MOUNTAINS AREA...GUADALUPE MOUNTAINS...LOVING...MARFA
PLATEAU...REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN
AND HIGHWAY 54 CORRIDOR.
&&
21HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT TUE MAY 6 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 207 PM CDT TUE MAY 6 2008 /107 PM MDT TUE MAY 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH ACROSS THE UPPER TRANS PECOS... WESTERN PERMIAN BASIN...STOCKTON PLATEAU...DAVIS AND GLASS MOUNTAINS AND INTO THE BIG BEND REGION AND LOWER TRANS PECOS. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...ALONG WITH AN ISOLATED TORNADO OR TWO. HEAVY RAINFALL WILL ALSO BE A THREAT WITH THESE STORMS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THIS EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. LOW RELATIVE HUMIDITY AND GUSTY SOUTH TO SOUTHWEST WINDS WILL COMBINE WITH HIGH FIRE DANGER TO PRODUCE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD FROM THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE VAN HORN AREA...DAVIS MOUNTAINS AND MARFA PLATEAU. A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WEST WINDS WILL AFFECT SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS...WHERE WIND SPEEDS OF 40 TO 50 MPH...AND GUSTS NEAR 70 MPH ARE EXPECTED. DRIER AIR WILL OVERSPREAD THE REGION WEDNESDAY ON THE GUSTY WEST WINDS. SINCE RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15 PERCENT AND FIRE DANGER WILL BE HIGH AREAWIDE WEDNESDAY...A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 534 PM CDT TUE MAY 6 2008 TXZ075-062300- PECOS- 534 PM CDT TUE MAY 6 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY. AN INTENSIFYING THUNDERSTORM WAS LOCATED 5 MILES WEST OF FORT STOCKTON AT 534 PM CDT...MOVING NORTHEAST AT 49 MPH. THIS STORM IS CAPABLE OF MARBLE SIZED HAIL...WIND GUSTS IN EXCESS OF 40 MPH AND DANGEROUS LIGHTNING. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. 05
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
633 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 11 SSW SEMINOLE 32.57N 102.73W
05/06/2008 E1.50 INCH GAINES TX STORM CHASER
1.5 INCH HAIL ALONG FM 2885
&&
CDANIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
635 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 E SEMINOLE 32.72N 102.55W
05/06/2008 E0.75 INCH GAINES TX EMERGENCY MNGR
PEA TO PENNY SIZED COVERING GROUND
&&
CDANIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
644 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 5 S SEAGRAVES 32.87N 102.57W
05/06/2008 E1.25 INCH GAINES TX TRAINED SPOTTER
&&
CDANIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
646 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 16 ESE SEAGRAVES 32.85N 102.31W
05/06/2008 GAINES TX EMERGENCY MNGR
POWERLINES REPORTED DOWN IN THE AHSMORE COMMUNITY.
&&
CDANIELSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL CRANE 31.39N 102.35W
05/06/2008 E1.75 INCH CRANE TX PUBLIC
&&
CDANIELSThe Midland/Odessa radar (KMAF), 166 km away, was scanning. The volume nearest the first event began at 00:08 UTC.
5 hail. Local standard time, as filed.
Golfball sized hail was reported on New Mexico State highway 529.
Nickel to golfball hail fell across the city of Hobbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91797, 91796, 91798, 91799, 91800.